Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Northern Indiana

August 2, 2000Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 2, 2000, 6:08 PM EST for Wells County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 6:08 PM EST (23:08 UTC)
Expired
Aug 2, 2000, 6:50 PM EST
In force
42 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Wells County, IN

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:23 PM ESTHail 0.75Bluffton, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KIWX 022308
SVRFWA
INC179-022350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EST WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WELLS COUNTY IN INDIANA

* UNTIL 650 PM EST

* AT 608 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PONETO...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BLUFFTON
  OSSIAN
  VERA CRUZ
  PONETO

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST WED AUG 2 2000

FCST CHALLENGES ARE POPS AND SVR POTENTIAL FOR THIS EVENING.

88D NETWORK INDICATING DEVELOPMENT OF TSRA OVR CWFA THIS AFT.
INITIAL TSRA FIRED ALG LAKE BREEZE AND FARTHER TO NW ALG CDFNT...
EXTENDING FM NR KHTL TO KORD TO SE OF KMLI.  MSAS DATA INDICATES LI
VALUES TO MINUS 8 AND DECENT MOISTURE CONVERGENCE ALG AND TO THE S
AND E OF FNT.  GOES SOUNDINGS INDICATED CAPES OF 2 TO 3 K OVR CWFA.

MODELS IN DECENT AGREEMENT WITH BRINGING MID LVL SHORTWAVE ACRS RGN
THIS EVENING...WITH AVN BEING A BIT FASTER.  IN LIGHT OF SUPERIOR
PERFORMANCE BY AVN PAST COUPLE OF RUNS AND GOOD RUN TO RUN
CONSISTENCY...WL FOLLOW ITS TIMING.  AT THE SFC...HOWEVER...LOOKS
AS IF AVN MAY BE A BIT FAST WITH CDFNT MOVEMENT BASED ON CURRENT
POSITION AND SLOW SEWRD PROGRESSION TODAY.  MODELS ALSO INDICATE
SOME ADDED LIFT DUE TO RGN BEING UNDER LEFT EXIT RGN OF 25H JET THIS
EVENING.  IN ANY CASE...TIMING DIFFERENCES ARE SMALL AND BEST LIFT
DUE TO CDFNT AND PVA WL BE THIS EVENING FOR NRN SXNS AND THROUGH
MIDNIGHT FOR SRN SXNS.  HAVE OPTED FOR SCT WORDING FOR NOW...BUT WL
MONITOR AREAL COVER FOR POSSIBLE SECOND SET OF WRK ZONES.   WND FIELD
IS RATHER WEAK...BUT WITH SOME UPR SUPPORT AND INSTABILIITY...LOOKS
AS IS SOME SVR HAIL POSSIBLE.  SHOULD BE ENOUGH LOW LVL MOISTURE
FOR SOME CU DEVELOPMENT THU AND FRI WITH COOL TEMPS ALOFT...SO WL
USE PARTLY CLOUDY WORDING.  AS FOR TEMPS...TRAJECTORIES FAVOR
SLIGHTLY WARMER FWC NUMBERS FOR TONIGHT.  MAY GO A DEGREE OR TWO
ABOVE FWC AND FAN NUMBERS FOR THU DUE TO WARM START AND 85H TEMPS
STILL AROUND 13C.  WL GO A BIT BELOW FWC AND FAN NUMBERS FOR FRI
AS COOL AIR ALOFT OVR RGN...WITH BLYR AND 85H TEMP SCHEMES ALSO
SUPPORTING COOLER READINGS.

REGARDING EXTD...SYS FOR SUN LOOKS RATHER WK IN FAST ZONAL FLOW BUT
FOR CONTINUITY...WL KEEP CHC OF TSRA IN.  WL GO WITH A CHC FOR TSRA
ON MON AS WELL AS MRF INDICATES STRONGER 5H SHORTWAVE AND CDFNT TO
CROSS RGN.

.IWX...NONE.

BARJENBRUCH

In the hours before

Local storm report, Aug 2, 5:03 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EST WED AUG 02 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    FREMONT                   IN   .75 INCH HAIL
08/02/00   STEUBEN                        REPORTED BY HAM RADIO
                                          OPERATOR.

N
Local storm report, Aug 2, 5:16 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EST WED AUG 02 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    SYRACUSE                  IN   .75 INCH HAIL
08/02/00   KOSCIUSKO                      REPORTED AT NWS OFFICE.

0503 PM    2 SE SYRACUSE             IN   WIND DAMAGE
08/02/00   KOSCIUSKO                      TREE DOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

0503 PM    2 SE SYRACUSE             IN   .75 INCH HAIL
08/02/00   KOSCIUSKO                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

N
Local storm report, Aug 2, 5:19 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EST WED AUG 02 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    LIGONIER                  IN   .75 INCH HAIL
08/02/00   NOBLE                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 2, 6:05 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EST WED AUG 02 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    PREBLE                    IN   .75 INCH HAIL
08/02/00   ADAMS                          REPORTED BY STORM
                                          SPOTTER.

0558 PM    3 N DECATUR               IN   .75 INCH HAIL
08/02/00   ADAMS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0559 PM    SWAYZEE                   IN   .75 INCH HAIL
08/02/00   GRANT                          REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:03 PM ESTSevere Thunderstorm WarningIWXElkhart47 min
Aug 2, 3:17 PM ESTSevere Thunderstorm WarningIWXWhite53 min
Aug 2, 4:51 PM ESTSevere Thunderstorm WarningIWXSteuben49 min
Aug 2, 4:59 PM ESTSevere Thunderstorm WarningIWXNoble61 min
Aug 2, 5:24 PM ESTSevere Thunderstorm WarningIWXDeKalb56 min
Aug 2, 6:02 PM ESTSevere Thunderstorm WarningIWXGrant58 min
Aug 2, 6:54 PM ESTSevere Thunderstorm WarningIWXJay56 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.